Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

January 22, 2021Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Jan 22, 2021, 8:55 AM MST for Missoula County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2021, 8:55 AM MST (15:55 UTC)
Expired
Jan 22, 2021, 10:00 AM MST
In force
65 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS85 KMSO 221555
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
855 AM MST Fri Jan 22 2021
 
MTZ005-006-221700-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
855 AM MST Fri Jan 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA...NORTH
CENTRAL RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 1000 AM
MST...

At 850 AM MST, Doppler radar was tracking an area of snow from the 
southern Missoula Valley through the Northern Bitterroot Valley. 
These snow showers will impact areas along US 93 from the S curves 
southward through Lolo and Florence. A brief period of moderate snow 
with lower visibility is possible through 945 am.  Light 
accumulations up to 1 inch are possible.  

Locations impacted include...
Missoula, Lolo and Florence. 

LAT...LON 4661 11390 4661 11420 4676 11425 4676 11420
      4678 11413 4683 11413 4685 11395 4684 11390
      4668 11369
TIME...MOT...LOC 1554Z 240DEG 49KT 4760 11187 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jan 22, 3:34 AM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Jan 22, 3:34 AM MST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
334 AM MST Fri Jan 22 2021

.DISCUSSION...A few lingering snow showers will be present over
the higher terrain of southwest Montana this morning, then
gradually clearing from northwest to southeast. The Northern
Rockies will be between cold troughs over the weekend, with
clearing skies and colder than normal overnight temperatures
possible. On Saturday night, temperatures single digit below zero
will be possible along the Continental Divide and across southwest
Montana, with lower teens elsewhere.

Early to middle of next week, the models show a continued active
pattern for the Pacific Northwest, but the Northern Rockies look
to remain in only light snow events and with seasonal
temperatures. The best chances of snow during this time will be
over central Idaho and along the ID/ MT border.

By Thursday, a stronger Pacific trough deepens into Northern
California, putting the Northern Rockies into a moister southwest
flow. Despite the lack of model detail at this time, these
scenarios typically mean mountain snows and, depending on initial
valley cold pools, possibly some valley snow.

&&

.AVIATION...Any remaining snow showers in the vicinity of KBTM and
KSMN will dissipate by mid-morning, however may linger higher
terrain causing terrain obscurations. Some patchy fog may form in
the vicinity of KMSO this morning, especially south of the
terminal but should lift by 22/1700z. Expect clearing by late
morning from northwest to southeast.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jan 22, 7:37 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
737 AM MST FRI JAN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 E FLORENCE            46.63N 114.01W
01/22/2021  M2.0 INCH        RAVALLI            MT   NWS EMPLOYEE

&&
Local storm report, Jan 22, 7:38 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
738 AM MST FRI JAN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             4 NNE LOLO              46.81N 114.05W
01/21/2021  M2.0 INCH        MISSOULA           MT   NWS EMPLOYEE

&&
Special weather statement, Jan 22, 8:55 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
855 AM MST Fri Jan 22 2021

MTZ005-006-221700-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
855 AM MST Fri Jan 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA...NORTH
CENTRAL RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 1000 AM
MST...

At 850 AM MST, Doppler radar was tracking an area of snow from the
southern Missoula Valley through the Northern Bitterroot Valley.
These snow showers will impact areas along US 93 from the S curves
southward through Lolo and Florence. A brief period of moderate snow
with lower visibility is possible through 945 am.  Light
accumulations up to 1 inch are possible.

Locations impacted include...
Missoula, Lolo and Florence.

LAT...LON 4661 11390 4661 11420 4676 11425 4676 11420
      4678 11413 4683 11413 4685 11395 4684 11390
      4668 11369
TIME...MOT...LOC 1554Z 240DEG 49KT 4760 11187

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 7:52 PM MSTSpecial Weather StatementMSOMissoula38 min
Jan 21, 9:36 PM MSTSpecial Weather StatementMSOMissoula39 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.